South Carolina, 2009Tornado and Damaging Winds in South Carolina, May 4, 2009
May 4, 2009 · NWS CAE · 6 events in 5 counties and zones
Cluster thunderstorms produced large hail and strong winds over portions of the Midlands. A supercell moved in from the foothills across the north Midlands and produced a couple of small tornadoes.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $22,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Cluster thunderstorms produced large hail and strong winds over portions of the Midlands. A supercell moved in from the foothills across the north Midlands and produced a couple of small tornadoes.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before the first event at May 4, 2:00 PM EST, 3 hours 20 minutes earlier.
Area forecast discussion, May 4, 2:00 PM EST, 3 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
300 PM EDT MON MAY 4 2009
.SYNOPSIS...
A SLOW MOVING FRONTAL BOUNDARY WILL STALL ACROSS THE REGION TONIGHT
AND BE THE FOCUSING MECHANISM FOR THUNDERSTORMS TUESDAY AND
WEDNESDAY. THE WEATHER WILL REMAIN UNSETTLED FOR THE END OF THE WEEK
WITH POSSIBLE CLEARING FOR THE WEEKEND.
&&
.NEAR TERM /THROUGH TONIGHT/...
SATELLITE IMAGERY AND WSR-88D NETWORK SHOW RAPIDLY DEVLEOPING
SHOWERS AND THUNDERSTORMS ENTERING THE CSRA. CURRENT MOVEMENT OF
THE CELLS IS NORTHEAST AROUND 20 KT...WITH STRONGER CELLS MOVING A
BIT FASTER. EXPECT CONTINUED INTENSIFICATION OVER THE NEXT COUPLE
OF HOURS AS THE BETTER DYNAMICS MOVE INTO THE FORECAST AREA. BEST
INSTABILITY IS OVER THE EASTERN MIDLANDS WHERE A BIT MORE SUN HAS
INCREASED TEMPERATURES INTO THE LOWER 80S. SPC SEVERE THUNDERSTORM
WATCH 242 EXPANDS ON THIS AREA SLIGHTLY ENCOMPASSING NEARLY ALL OF
THE FORECAST AREA...AND EXPIRES AT 8PM.
FRONTAL BOUNDARY WILL MOVE INTO THE REGION THIS EVENING AND STALL
OVER THE FORECAST AREA OVERNIGHT. THIS WILL KEEP THE SOUTHERLY WINDS
OVER THE REGION ALLOWING GULF MOISTURE TO CONTINUE MOVING INTO THE
REGION. ALTHOUGH INSTABILITY WILL DIMINISH WITH THE LOSS OF DIURNAL
HEATING AND DYNAMICS WEAKENING THROUGH THE NIGHT...THE POTENTIAL FOR
THUNDERSTORMS THROUGH THE NIGHT WILL PERSIST. BEST CHANCE OF
THUNDERSTORMS WILL BE ACROSS THE EASTERN MIDLANDS AS BEST
INSTABILITY WILL REMAIN OVER THIS AREA UNTIL THE EARLY MORNING
HOURS.
&&
.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
STALLED FRONTAL BOUNDARY WILL REMAIN OVER THE FORECAST AREA AND BE
THE FOCUS FOR CONVECTION TUESDAY THROUGH WEDNESDAY NIGHT. MODELS
INDICATE MODERATE INSTABILITY TUESDAY AND WEDNESDAY AFTERNOON DUE TO
DIURNAL HEATING...HOWEVER THE EXTENT WILL DEPEND ON THE AMOUNT OF
CLOUDINESS. WITH PARTLY TO MOSTLY CLOUDY SKIES LIMITING HEATING WILL
EXPECT HIGH TEMPERATURES IN THE UPPER 70S TO LOWER 80S...WHICH WILL
EXCEED CONVECTIVE TEMPERATURES IN THE MIDDLE 70S. ADDING TO THE
POTENTIAL WILL BE MINOR UPPER LEVEL SHORT WAVES CROSSING THE AREA
BOTH TUESDAY AND WEDNESDAY AFTERNOONS. WITH DYNAMIC FORCING WEAKER
AND UPPER LEVEL DIVERGENCE NEGLIGIBLE ON TUESDAY AND WEDNESDAY
BELIEVE THE THREAT OF SEVERE WEATHER WILL BE LOWER...HOWEVER THERE
WILL STILL BE THE POTENTIAL FOR ISOLATED SEVERE.
&&
.LONG TERM /THURSDAY THROUGH MONDAY/...
PATTERN WILL REMAIN UNSETTLED THROUGH FRIDAY NIGHT AS THE FRONTAL
BOUNDARY REMAINS NEAR THE FORECAST AREA AND A SERIES OF UPPER LEVEL
DISTURBANCES CROSS THE REGION. MODELS HAVE SLIGHTLY DIFFERENT
TIMING AND INTENSITIES OF THESE FEATURES...HOWEVER AGREE ON THE
OVERALL PATTERN. ON SATURDAY THE UPPER LEVEL TROUGH FINALLY SWINGS
OFFSHORE WITH DRIER AIR MOVING INTO THE REGION FOR THE REMAINDER OF
THE WEEKEND. HAVE ELECTED TO KEEP MONDAY DRY AS MODEL DIFFERENCES
INCREASE AND BELIEVE THE GFS IS TOO FAST.
&&
.AVIATION /19Z MONDAY THROUGH SATURDAY/...
A FRONTAL BOUNDARY NORTH OF THE MIDLANDS WILL MOVE SOUTHWARD INTO
THE MIDLANDS TONIGHT. A MOIST SOUTH TO SOUTHWEST LOW LEVEL FLOW WILL
CONTINUE TO BRING MOISTURE TO THE AREA. A SERIES OF UPPER LEVEL
DISTURBANCES WILL CROSS THE REGION BRINGING SCATTERED TO NUMEROUS
SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND OVERNIGHT. CEILINGS
AND VISIBILITY EXPECTED TO BE MVFR OR LOWER IN THUNDERSTORMS.
RADAR AT 17Z SHOWING CONVECTION DEVELOPING ACROSS SOUTH CENTRAL
GEORGIA...SHOULD MOVE NORTHEAST INTO EASTERN SOUTH CAROLINA THIS
AFTERNOON. SO EXPECT CONVECTION WILL BECOME MORE WIDESPREAD THIS
AFTERNOON AND EVENING ALTHOUGH WEAK INSTABILITY REMAINS LIMITING
FACTOR FOR STRONG THUNDERSTORMS AROUND CAE/CUB. STRONGER STORMS
POSSIBLE NEAR OGB WHERE INSTABILITY STRONGER. GUIDANCE INDICATING MVFR TO
IFR CONDITIONS TOWARD THE END OF THE TAF PERIOD WITH NUMEROUS
SHOWERS DEVELOPING AGAIN TUESDAY MORNING.
EXTENDED AVIATION OUTLOOK...THE SLOW MOVING COLD FRONT WILL DRIFT
SOUTHWARD INTO THE AREA TUESDAY. THIS FRONT WILL GRADUALLY WEAKEN
WEDNESDAY. SUFFICIENT MOISTURE AND DIURNAL INSTABILITY WILL PROVIDE
A CHANCE OF AFTERNOON/EVENING SHRA/TSRA THROUGH THE PERIOD.
LATE NIGHT/MORNING FOG OR STRATUS ALSO POSSIBLE.
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&
Hazardous weather outlook, May 4, 1:43 PM EST, 3 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
243 PM EDT MON MAY 4 2009
GAZ040-063>065-077-SCZ018-022-025>031-035>038-041-051845-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-MCCORMICK-KERSHAW-EDGEFIELD-
SALUDA-LEXINGTON-RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-
CALHOUN-CLARENDON-BAMBERG-
243 PM EDT MON MAY 4 2009
...SEVERE THUNDERSTORM WATCH 242 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SEVERE THUNDERSTORM WATCH.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NEEDED THIS AFTERNOON AND EVENING.
SCZ015-016-020-021-051845-
LANCASTER-CHESTERFIELD-NEWBERRY-FAIRFIELD-
243 PM EDT MON MAY 4 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL SOUTH CAROLINA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS EVENING.
ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE WITH DAMAMGING WINDS
AND LARGE HAIL.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND EVENING.
In the hours before
Local storm report, May 4, 2:43 PM EST, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
343 PM EDT MON MAY 04 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM HAIL 1 S SARDIS 32.96N 81.76W
05/04/2009 E0.75 INCH BURKE GA FIRE DEPT/RESCUE
FD REPORTED PEA SIZE HAIL IN SARDIS AND PENNY SIZE HAIL
SOUTH OF SARDIS BETWEEN HIGHWAYS 23 AND 24.
&&
PETROLITSpecial weather statement, May 4, 4:43 PM EST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
543 PM EDT MON MAY 4 2009
SCZ029-031-038-042245-
CLARENDON-LEE-SUMTER-
543 PM EDT MON MAY 4 2009
...A STRONG THUNDERSTORM WAS AFFECTING CLARENDON...LEE AND SUMTER
COUNTIES...
AT 541 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS APPROACHING THE SUMTER AND MANNING AREAS. THESE
STORMS WERE MOVING NORTHEASTWARD NEAR 30 MPH AND WILL ALSO AFFECT
SOUTHEAST LEE COUNTY ALSO.
EXPECT WIND GUSTS NEAR 45 MPH...VERY HEAVY DOWNPOURS AND FREQUENT
LIGHTING WITH THESE THUNDERSTORMS.
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA TOLL FREE
AT 1 800 7 7 5 7 1 9 9.
Event by event
4 thunderstorm wind, 1 funnel cloud, 1 tornado. Local standard time, as filed.
Thunderstorm Wind, Clarendon
- When
- May 4, 5:20 PM EST to 5:22 PM EST
- Where
- Clarendon County, 2 mi S of Turbeville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 33.851, -80.020
Sheriff reported trees down on Puddin Swamp road.
Funnel Cloud, Newberry
- When
- May 4, 5:23 PM EST
- Where
- Newberry County, 0.49 mi W of Jalapa
- Reported by
- Law Enforcement
- Coordinates
- 34.350, -81.689
Sheriff reported a funnel cloud in Jalapa.
Thunderstorm Wind, Sumter
- When
- May 4, 5:40 PM EST to 5:42 PM EST
- Where
- Sumter County, 1.34 mi ESE of Hobbs Xrds
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 34.010, -79.930
Sheriff reported trees and powerlines down.
Tornado, Fairfield
- When
- May 4, 6:20 PM EST to 6:23 PM EST
- Where
- Fairfield County, 1.64 mi S of Lebanon to 2.18 mi SE of Lebanon
- Rating
- EF0
- Path length
- 1.87 mi
- Path width
- 50 yd
- Property damage
- $4,000
- Reported by
- Utility Company
- Coordinates
- 34.396, -81.201
NWS storm survey and Fairfield Electric COOP found trees and some powerlines down from a small tornado. It was associated with the supercell that originated in Laurens county that went across Newberry and into Fairifield county.
Thunderstorm Wind, Clarendon
- When
- May 4, 6:58 PM EST to 7:00 PM EST
- Where
- Clarendon County, 7 mi ESE of Turbeville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Department of Highways
- Coordinates
- 33.841, -79.907
DOT reported several trees down on SC Hwys 19, 37, and 53.
Thunderstorm Wind, Lee
- When
- May 4, 7:28 PM EST to 7:38 PM EST
- Where
- Lee County, Elliott to Lynchburg
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $8,000
- Reported by
- Newspaper
- Coordinates
- 34.100, -80.170
County paper reported there were trees and powerlinds down in the Lynchburg and Elliott areas.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding and Heavy Rain in West Virginia, May 4 to 5, 20091 death · 1 injured · $464,000 · 12 events
- Flood in Alaska, May 4 to 7, 2009$6.3 million · 1 event
- Flooding in Arkansas, May 4 to 31, 2009$4.5 million · 7 events
- Tornado in Louisiana, May 4, 20093 injured · $75,000 · EF1 · 1 event
- Flooding in West Virginia, May 4 to 5, 2009$200,000 · 4 events
- Flooding in Pennsylvania, May 4 to 5, 2009$160,000 · 2 events
- Flooding in Illinois, May 4 to 28, 2009$120,000 · 5 events
- Tornado and Hail in Virginia, May 4, 20091 injured · $33,000 · EF0 · 15 events
- Flood in Arkansas, May 4 to 12, 2009$50,000 · 1 event
- Hail and Damaging Winds in South Carolina, May 4, 2009$28,000 · 1 in hail · 6 events
- Tornado in Mississippi, May 4, 2009$8,000 · EF1 · 1 event
- Hail and Damaging Winds in South Carolina, May 4, 2009$3,000 · 1.75 in hail · 22 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 157452, 157678, 157454, 157465, 157466, 159122.